Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 5, NWS El Paso, TX

March 21, 20148 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 21, 2014, 7:24 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 21, 2014, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2014, 7:24 AM MDT (13:24 UTC)
In effect from
Mar 21, 2014, 2:00 PM MDT
Expired
Mar 21, 2014, 7:00 PM MDT
In force
5 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3769 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WWUS84 KEPZ 211324
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
724 AM MDT FRI MAR 21 2014

...RED FLAG WARNING IN EFFECT FRIDAY AFTERNOON FOR SOUTH CENTRAL AND
SOUTHWEST NEW MEXICO AND FAR WEST TEXAS...

.AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE FROM THE WEST
INTO THE CENTRAL AND SOUTHERN ROCKIES TODAY. THIS SYSTEM WILL
BRING STRONGER WINDS ALOFT AS WELL AS DEEPENING SURFACE LOW
PRESSURE OVER EASTERN NEW MEXICO. THIS COMBINATION WILL PRODUCE
SUSTAINED WINDS FROM THE WEST AROUND 20 TO 25 MPH... WITH GUSTS OF
30 TO 35. THESE WINDS WITH VERY LOW RELATIVE HUMIDITY OF 7% TO 12%
AND FIRE DANGER RATINGS OF HIGH OR GREATER...WILL CREATE CRITICAL
FIRE CONDITIONS.

NMZ110>113-TXZ055-056-220100-
/O.NEW.KEPZ.FW.W.0005.140321T2000Z-140322T0100Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
724 AM MDT FRI MAR 21 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 055...056...110...111...112 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 7 PM MDT THIS EVENING. 

* EVENT: FIRE WEATHER ...ZONE 110 SOUTHWEST MOUNTAINS. FIRE 
  WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS. FIRE WEATHER 
  ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE 
  VALLEY. FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO 
  MOUNTAINS. FIRE WEATHER ZONE 055 EL PASO...FIRE WEATHER ZONE 
  056 HUDSPETH. 

* TIMING.....: 2 PM TO 7 PM.

* WIND.......: WEST WINDS 20 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH.

* HUMIDITY...: 7% TO 12%.

* IMPACTS....:ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
              OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$


20
1 follow-up statement
856 
WWUS84 KEPZ 220047
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
647 PM MDT FRI MAR 21 2014


NMZ110>113-TXZ055-056-220200-
/O.EXP.KEPZ.FW.W.0005.000000T0000Z-140322T0100Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
647 PM MDT FRI MAR 21 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056...
110...111...112 AND 113...

WINDS HAVE DECREASED BELOW CRITICAL THRESHOLDS...THEREFORE THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM MDT. RELATIVE
HUMIDITIES WILL REMAIN BELOW 15 PERCENT FOR THE NEXT SEVERAL
HOURS. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 21, 2:39 AM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 21, 2:39 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
239 AM MDT FRI MAR 21 2014

.SYNOPSIS...
WEAK UPPER-LEVEL IMPULSES PASSING TO OUR NORTH IN DEEP WESTERLY
FLOW ALOFT WILL HELP TO CREATE BREEZY TO WINDY CONDITIONS THIS
AFTERNOON. THE GREY DUST OF THE PLAINS MAY BE REPLACED WITH THE
BROWN DUST OF THE SOUTHWEST LATE THIS AFTERNOON. THIS WESTERLY
FLOW WILL ALSO ADD A COUPLE OF DEGREES TO AREA HIGH TEMPERATES
WITH THE LOWLANDS RIGHT AROUND 80 DEGREES THIS AFTERNOON. MORNING
CLOUDS WILL EXIT TO THE EAST WITH MOSTLY SUNNY SKIES RETURN FOR
THE AFTERNOON HOURS. BREEZY WARM AND DRY CONDITIONS AGAIN FOR
SATURDAY WITH LIGHTER WINDS EXPECTED SUNDAY. THE WEEKEND WILL BE
MILD WITH WARMER THAN NORMAL TEMPERATURES. MOISTURE LOOKS TO SNEAK
WEST INTO THE BORDERLAND TUESDAY GIVING RISE TO CHANCES FOR
SHOWERS AND THUNDERS TOMS FOR TUESDAY AFTERNOON THROUGH EARLY
WEDNESDAY. THE REGION SEES THE RETURN OF DRY AIR ON WESTERLY
WINDS FOR THURSDAY.

&&

.DISCUSSION...
DEEP WESTERLY FLOW REMAINS OVER THE SOUTHWEST WITH THE UPPER JET
POSITIONED DIRECTLY OVER SOUTHERN NEW MEXICO TODAY. TO OUR NORTH
WEAK IMPULSES EJECT EAST ACROSS UT AND CO...BUT WE REMAIN IN THE
DRY FLOW TO THE SOUTH. THESE IMPULSES INDUCE SURFACE TROUGHING TO
OUR EAST THIS AFTERNOON. THE COMBINATION OF DEEP MIXING WITH
STRONGER WINDS ALOFT IN CONCERT WITH THE SURFACE TROUGH WILL HELP
WINDS TO INCREASE TO THE 20 TO 30 MPH RANGE WITH SOME HIGHER GUSTS
IN PREFERRED AREAS. TEMPS WILL CREEP UPWARD A COUPLE OF DEGREES
HELPED BY MILD OVERNIGHT TEMPS AND SLIGHT INCREASES IN TEMPS ALOFT.

NOT A LOT OF CHANGE FOR SATURDAY AND IT SHOULD TURN OUT A LOT LIKE
FRIDAY WITH SLIGHTLY LOWER WINDS AND MAYBE A DROP OF A COUPLE OF
DEGREES. THUS IT LOOKS LIKE A BREEZY AND WARM DAY.

SUNDAY A SURFACE FRONT PUSHING SOUTH THROUGH THE PLAINS AND
STACKING UP JUST TO OUR EAST ALONG THE CENTRAL NM MOUNTAINS WILL
HELP CUT OUR WINDS WITH THE LOSS OF A GOOD SURFACE TROUGH. THE
FRONT DOES NOT LOOK TO HAVE THE NECESSARY HIGH PRESSURE BEHIND IT
TO PUSH IT INTO THE CWFA. HOWEVER LOWER HEIGHTS ALOFT WILL LIKELY
TRIM A FEW DEGREES OFF THE AFTERNOON TEMPS. MONDAY LOOKS TO MIMIC
SUNDAY.

FOR TUESDAY THE MID RANGE MODELS OF THE GFS AND THE ECMWF BOTH
SHOW A WESTWARD MOISTURE INTRUSION INTO OUR AREA AS A SLUG OF
SURFACE HIGH PRESSURE PUSHES A WEAK BACKDOOR FRONT INTO OUR
REGION. SOUTHEASTERLY FLOW WITH AND BEHIND THE FRONT LOOKS TO
IMPORT GULF MOISTURE INTO THE REGION WITH SURFACE DEWPOINTS
JUMPING INTO THE 30S FOR TUESDAY AFTERNOON THROUGH EARLY
WEDNESDAY. THE MODELS ALSO SHOW A SHORT-WAVE DISTURBANCE
APPROACHING FROM THE WEST. THIS COMBO PRODUCES INSTABILITY WITH
NEGATIVE LI'S AND MEAGER CAPE OVER THE FORECAST AREA. THE GFS
MOVED OFF THE SOLUTION YESTERDAY...BUT HAS SINCE JUMPED BACK IN.
THUS WE HAVE POPS AND MENTIONS OF SHOWERS AND THUNDERSTORMS FOR
THE MOUNTAINS AND EASTERN LOWLANDS TUE AFTN-WED MID DAY. DRIER
CONDITIONS QUICKLY RETURN AS WESTERLY WINDS RETURN AND SWEEP THE
MOISTURE BACK WEDNESDAY AFTERNOON.

&&

.AVIATION...VALID 21/12Z-22/12Z...
SHALLOW HAZE AND FINE DUST WITH VSBY GNLY GTR 7SM WILL BE GRADUALLY
PUSHED OUT E OF THE CWA TODAY WITH SW SFC WINDS AND DEEPER MIXING. UPR
RIDGE WILL GIVE WAY TO APPROACHING S/WV TROUGH WITH SKIES SCT-
BKN100-150 AND BKN-OVC200-250 BEFORE BCMG SCT-BKN AFT 18Z. WINDS
GNLY 23009KT BCMG 25015G25KT AFT 18Z. LGT/NIL TURBC OVR/NR MTNS
BCMG LGT TO ISOLD MDT AFT 18Z.

&&

.FIRE WEATHER...
...ELEVATED FIRE RISK NEAR CRITICAL CONDITIONS FRIDAY AFTERNOON...

.DISCUSSION...
SURFACE WINDS FROM THE WEST WILL BECOME BREEZY TODAY AS THE
RIDGE MOVES OFF AND A WEAK DRY UPPER LEVEL IMPULSE MOVES ACROSS
THE SOUTHERN ROCKIES FROM THE WEST. FIRE WEATHER WEATHER
PARAMETERS MAY APPROACH CRITICAL ESPECIALLY ACROSS THE SOUTHERN
TIER OF THE FIRE WEATHER ZONES FRIDAY AFTERNOON BUT OVERALL NOT
ENOUGH AREAS AND NOT ENOUGH TIME WILL BE MET TO IMPOSE GENERAL
RED FLAG CONDITIONS AT THIS TIME. TEMPERATURES WILL WARM TO NEAR
80 ACROSS THE LOWLANDS WITH A MIX OF HIGH CLOUDS. FOR THE WEEKEND
THE REGION WILL REMAIN DRY IN DEEP WESTERLY FLOW. TEMPERATURES
WILL REMAIN ABOUT 5 TO 8 DEGREES WARMER THAN SEASONAL NORMALS AND
AFTERNOONS WILL BE BREEZY AT TIMES. MIN RH VALUES WILL RUN FROM 7%
YO 15% AREA WIDE THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 81  51  78  53  75 /   0   0   0   0   0
SIERRA BLANCA           80  46  77  43  72 /   0   0   0   0   0
LAS CRUCES              77  47  75  47  73 /   0   0   0   0   0
ALAMOGORDO              76  46  72  48  69 /   0   0   0   0   0
CLOUDCROFT              58  28  54  30  47 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   74  47  73  45  73 /   0   0   0   0   0
SILVER CITY             67  41  65  43  65 /   0   0   0   0   0
DEMING                  77  43  75  43  73 /   0   0   0   0   0
LORDSBURG               74  42  72  45  72 /   0   0   0   0   0
WEST EL PASO METRO      81  51  77  51  74 /   0   0   0   0   0
DELL CITY               81  42  78  40  72 /   0   0   0   0   0
FORT HANCOCK            84  50  84  47  77 /   0   0   0   0   0
LOMA LINDA              73  45  71  43  67 /   0   0   0   0   0
FABENS                  80  50  79  46  75 /   0   0   0   0   0
SANTA TERESA            80  47  77  47  75 /   0   0   0   0   0
WHITE SANDS HQ          77  52  73  52  71 /   0   0   0   0   0
JORNADA RANGE           76  39  75  39  72 /   0   0   0   0   0
HATCH                   73  44  72  44  71 /   0   0   0   0   0
COLUMBUS                76  48  74  47  74 /   0   0   0   0   0
OROGRANDE               80  43  78  44  73 /   0   0   0   0   0
MAYHILL                 63  33  60  34  57 /   0   0   0   0   0
MESCALERO               63  30  60  31  58 /   0   0   0   0   0
TIMBERON                63  30  59  31  57 /   0   0   0   0   0
WINSTON                 69  38  66  38  65 /   0   0   0   0   0
HILLSBORO               71  44  69  45  68 /   0   0   0   0   0
SPACEPORT               72  45  70  45  68 /   0   0   0   0   0
LAKE ROBERTS            64  34  63  34  63 /   0   0   0   0   0
HURLEY                  69  40  68  41  66 /   0   0   0   0   0
CLIFF                   75  34  74  39  73 /   0   0   0   0   0
MULE CREEK              71  28  67  27  68 /   0   0   0   0   0
FAYWOOD                 68  41  67  40  66 /   0   0   0   0   0
ANIMAS                  75  46  74  48  73 /   0   0   0   0   0
HACHITA                 74  42  74  44  73 /   0   0   0   0   0
ANTELOPE WELLS          77  49  76  48  76 /   0   0   0   0   0
CLOVERDALE              73  44  72  44  71 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14-BIRD
Hazardous weather outlook, Mar 21, 6:25 AM MDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
625 AM MDT FRI MAR 21 2014

NMZ401>417-TXZ418>424-221230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
625 AM MDT FRI MAR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
NOT NECESSARILY HAZARDOUS...BUT STRONGER WEST WINDS WILL DEVELOP
ACROSS THE BORDERLAND TODAY. THIS WILL FLUSH OUT THE REST OF THE
GRAY DUST FROM THE PLAINS AND POSSIBLY REPLACE IT WITH BROWN DUST
FROM THE SOUTHWEST DESERTS. NOT EXPECTING SIGNIFICANTLY HIGH GUSTS
OR SIGNIFICANTLY REDUCED VISIBILITIES WITH TODAY'S WIND. WEST WINDS
IN THE 20 TO 30 MPH RANGE WITH SOME GUST NEAR 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GULF MOISTURE IS EXPECTED TO SNEAK INTO THE REGION FROM THE EAST
TUESDAY OF NEXT WEEK. ALOFT A SHORT WAVE DISTURBANCE WILL PASS
OVER THE AREA. THE COMBINATION WILL GIVE THE REGION A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY. OTHERWISE
EXPECT THE DAYS TO BE MILD TO WARM AND DRY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WIND GUSTS OR
AREAS OF SEVERELY REDUCED VISIBILITY DUE TO BLOWING DUST IN REAL TIME.

BIRD

Nearby

Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.